Jump to content

DanDC: How do I know if I am better off without medication than I was when ON meds?


Recommended Posts

Posted (edited)

I have been dysthymic my entire life.  In 2010 a combination of a bullying boss and having to care for my mother as she descended into dementia sent me into a tailspin, leading me to seek treatment.  A psychiatrist provided fluoxitine and regular talk therapy sessions.  There was significant improvement over the course of a few months, after which I felt more or less "normal" although that includes significant dysthymia and, in particular, ruminating thoughts distracting me from getting stuff done. Due to erectile dysfunction I switched from fluoxetine to bupropion, starting with 150 mg per day and then 150 mg twice a day. In 2018, my physician husband said, "you are just like all my patients with ADHD" so after a 3 hour neuropsych evaluation confirmed the diagnosis, a new psychiatrist put me on adderall.  A lot of my executive function deficits improved, especially after I started talk therapy with a psychologist (who ALSO had ADHD).  However, the dysthymia --and especially the rumination--never went away.  Around the same time my blood pressure started going up.  A very low dose of losartan brought it back to normal but after a year we had to escalate the dose and it is frustrating because sometimes I get HYPOtensive and have to reduce or even eliminate the anti-hypertensive medication.  This is doubly frustrating because the dysthymia (and especially ruminations) clearly are exacerbated when I am either hyper or hypo-tensive.  I "formally" tried to taper the bupropion twice.  Each time too rapidly based on the advice on this website.  Even if I inadvertantly skip one of my twice daily doses of bupropion I begin getting really spacy and ruminations increase.   WHen I tried to taper, I was pretty much dysfunctional at work.  Now that I am retired and with a very supportive spouse, I have the luxury of suffering an extended period of withdrawal symptoms without serious consequences.

 

My big problem is that my skills at self-assessment suck, a really common issue with ADHD.  I dont mind suffering through several months of worse-than-usual symptoms but I will I know, once the taper is complete, if I am better than I was before I started.  I have asked both my psychiatrist and my neurologist this question and neither has an answer.

Edited by Emonda
Name to title

2010 Started fluoxetine 20 mg daily for moderately severe depression brought on by discrete life events. Accompanied by biweekly 30 min. psychotherapy sessions with the psychiatrist.
2014 Bounced back and forth between fluoxetine and 150 mg bupropion due to erectile dysfunction.
2015 (about) staying on bupropion, stopped talk therapy.
2016,2018  Tried going off bupropion with a 4 week taper. Resumed after a total of 8 weeks.
2019 Added 15 mg adderall for ADHD. Ramped up to 15 mg adderall b.i.d. and 150 mg bupropion b.i.d. (total 30/300 per day).  Started biweekly  50 minute psychotherapy sessions (Ph.D) for ADHD.
2021 Discontinued psychotherapy in January.  Retired in December.

Link to comment
  • Emonda changed the title to DanDC: How do I know if I am better off without medication than I was when ON meds?
  • Moderator

Hello, and welcome to Surviving Antidepressants. We are a peer support forum to assist in tapering off psychiatric drugs safely, or recovering from psychiatric drug withdrawal.

 

This topic is for anything relating to you, and any questions you have. Please do not start another topic.

 

We recommend tapering by no more than 10% of your CURRENT dose each month, to limit withdrawal symptoms. E.g. 10mg --> 9mg --> 8.1mg --> 7.29mg

 

We generally suggest tapering the most activating drugs first, in order to limit sleep disruption. I assume adderall is the most activating drug of the two, so perhaps best to start with that. Please read:

 

Tips for tapering off amphetamine/dextroamphetamine (Adderall)

 

Tips for tapering off buproprion (Wellbutrin, SR, XR, XL)

 

 

All the answers you are looking for regarding tapering and antidepressant withdrawal are on this site. Please search around and continue to read as much as you can manage. Use the site search function to search for specific words or phrases, such as drugs or symptoms.

 

Here are a few of the most useful links:

 

--------Important topics in the Tapering forum and FAQ--------

 

Micro tapering

 

Why taper by 10% of my dosage?

 

Taking multiple psych drugs? Which drug to taper first?

 

How to make a liquid from tablets or capsules

 

Using a scale to weigh and measure doses

 

--------From the Symptoms and Self-Care Forums--------
 
What is withdrawal syndrome?
 
About reinstating and stabilizing to reduce withdrawal symptoms
 
The Windows and Waves Pattern of Stabilization

 

Hypersensitivity and Kindling

 

We only recommend two supplements. Omega 3 Fish Oil and Magnesium. Both should be introduced separately and increased slowly.

 

Regards

Erimus

Active Monday-Friday UK time

 

Taper calculator spreadsheet

 

MEDICATION:

1) Sertraline:

50mg - Oct 2020, 100mg - Dec 2020, 50mg - April 2021, 75mg - May 2021, 50mg - Sep 2021, 55mg - 23 Feb 2024, 60mg - 20 March 2024, Start tapering - 24 April 2024

Current dose: 55.09mg  (1 July 2024)

2) Mirtazapine:

15mg - Nov 2020

SUPPLEMENTS:

Fish oils, Magnesium, Vitamin C

Link to comment
  • Mentor

Hi @DanDC

19 hours ago, DanDC said:

Even if I inadvertantly skip one of my twice daily doses of bupropion I begin getting really spacy and ruminations increase. 

If I understand you correctly you didn't manage to quit bupropion and feel immediately worse if you miss a dose (and feel immediately/very soon better if you retake the drug?) . If you experience this consistently, it's very likely that this is withdrawal. It's even more likely if you experience symptoms that are atypical of your diagnosis. (For example, I get brain zaps which I had never before in my life).

 

Unfortunately nobody can tell you what it will be like if you manage to taper your drug successfully. This is a nasty consequence of the physical dependence that those drugs are often causing. If it was easy to come on and off this medication, we would simply try a couple of times and compare, wouldn't we!? However, for a lot of people coming off those drugs is incredibly hard and it takes them years.

 

To the best of my knowledge there are no clinical studies that show any long term benefits of antidepressants. I think they are only meant to be taken for 2 or 3 years at most. One famous study says that even in the short term antidepressants do not outperform placebos. Some people say they think ADs help/helped them. Here in this community you will find awfully many people that suffered/suffer from withdrawal/physical dependence and adverse reactions to those drugs.

 

I know you said you are not good at it. But you will have to observe yourself carefully and find out how you react to those drugs.

 

All the best 

 

 

Earlier drug history:

Paroxetine  2001 until 2003, quit cold turkey, don't remember dose; Venlafaxine 2005 until Dez. 2023, mostly 75mg xr per day, for about 4 years 37.5mg xr; quite a lot of Antihistamines because of allergy; there were other drugs that I don't remember all, but nothing what I consistently took over a longer period of time, for example Lorazepam 0.5mg prn.

Recent developments:

Dez 2023 - 03/13/2024 quitting Venlafaxine 75mg (skipping doses); 04/07/2024 reinstating Venlafaxine 12,5mg; 04/17/2024 Venlafaxine 25mg; 4/29/24 until 5/4/24 Trimipramine, 5mg going down to zero over 5 days

Drugs right now:

Venlafaxine 25mg; supplements: 500mg magnesium, 100mg aspirin and melatonin spray

 

I am no medical expert. I am dependent on Venlafaxine, trying to find and give peer support in this community and simply giving my opinion. Double check any information before you take action, for example with your doctor.

 

First they sell addictive drugs as harmless and then they leave you alone dosing fractions of a mg correctly or plunging into the abyss.

Link to comment

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy